Alert archive / New Mexico / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS El Paso, TX

July 8, 1998Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 8, 1998, 7:09 PM MDT for Doña Ana County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1998, 7:09 PM MDT (01:09 UTC)
Expired
Jul 8, 1998, 7:40 PM MDT
In force
31 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2823 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS1 KELP 090110 RRA
SVRELP
NMC013-090140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT WED JUL 8 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO

* UNTIL 740 PM MDT

* AT 706 PM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  30 MILES SOUTH OF LAS CRUCES OR 6 MILES SOUTH OF LA UNION
  MOVING NORTH AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  LA UNION AT 720 PM MDT

  OUTFLOW FROM THIS THUNDERSTORM SHOULD REACH LAS CRUCES BY 8PM.

EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER...
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:00 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED JUL 8 1998

5H HIGH PRESSURE REMAINS IN PLACE OVER N TX. LAST MODEL RUN INDICATES
SOME BUILDING TO WEST THU. ABUNDANT LLVL MSTR REMAINS OVER FA.
ALTHOUGH LATEST WV STLT PIX INDIC SOME MINOR DRYG...WIDELY SCATTERED
CONVECTION IS OR WILL FIRE OVER FA THIS AFTN/EVNG AND SLIGHTLY LESS
THURSDAY. CONVECTION SW NM LTL SLWR TO FIRE TDY WITH COOLER SFC
TEMPS DUE TO MRNG CLD CVR. BEST CHNCES PCPN THIS EVENG ALONG PVA
WESTERN NM AND S-SE OF ELP AREA AS 4H COOL POOL MOVG N OVR TX BIG
BEND TNGT AND OVR SE NM FRI. FEW ERLY MRNG -SHRA AGAIN PSBL SRN FA
THU AM AS PAST COUPLE MRNGS. MAX TEMP GUID RMNS A LTL ON HIGH SIDE
SO WL ADJ DOWN A FEW DEG. EXTENDED...CONT CURRENT TREND AS UPPER RIDGE
 REAINS OVER AREA.

    P R E L I M   N U M B E R S

SILVER CITY           EB  59/ 85/ 60/ 86 4332
TRUTH OR CONSEQUENCES BB  67/ 92/ 66/ 93 3232
ALAMOGORDO            BB  67/ 93/ 66/ 94 3221
CLOUDCROFT            BB  48/ 69/ 49/ 72 4322
LORDSBURG             BB  67/ 93/ 65/ 95 3221
DEMING                BB  65/ 92/ 65/ 94 3221
LAS CRUCES            BB  67/ 93/ 65/ 94 3221
EL PASO               BB  71/ 95/ 70/ 96 3221

In the hours before

Special weather statement, Jul 8, 6:01 PM MDT, 1 hour 8 minutes before
NMZ030-031-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
601 PM MDT WED JUL 8 1998

AT 555 PM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING INTO SOUTHERN LUNA COUNTY AND SOUTHEASTERN
HIDALGO COUNTY. THESE STORMS WERE MOVING NORTH AT 15 MPH AND ARE
OVER COLUMBUS PORT OF ENTRY AT THIS TIME AND WILL AFFECT DEMING
BY 7PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...
DEADLY LIGHTNING AND HEAVY DOWNPOURS OF RAIN. THE HEAVY
RAIN MAY REDUCE VISIBILITIES WHEN DRIVING THEREFORE MOTORISTS
ARE ADVISED TO USE CAUTION WHEN DRIVING TONIGHT.
Special weather statement, Jul 8, 6:01 PM MDT, 1 hour 8 minutes before
NMZ030-031-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
601 PM MDT WED JUL 8 1998

AT 555 PM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING INTO SOUTHERN LUNA COUNTY AND SOUTHEASTERN
HIDALGO COUNTY. THESE STORMS WERE MOVING NORTH AT 15 MPH AND ARE
OVER COLUMBUS PORT OF ENTRY AT THIS TIME AND WILL AFFECT DEMING
BY 7PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...
DEADLY LIGHTNING AND HEAVY DOWNPOURS OF RAIN. THE HEAVY
RAIN MAY REDUCE VISIBILITIES WHEN DRIVING THEREFORE MOTORISTS
ARE ADVISED TO USE CAUTION WHEN DRIVING TONIGHT.

Nearby

Severe Thunderstorm Warnings in New Mexico, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.